Thunderstorm Wind, Crook
- When
- August 5, 11:43 PM MST
- Where
- Crook County, 2 mi NW of Sundance
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.420, -104.409
A severe thunderstorm produced large hail and strong wind gusts around Sundance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced large hail and strong wind gusts around Sundance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 12:40 PM MST, 11 hours 3 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 140 PM MDT TUE AUG 5 2008 .DISCUSSION...WATER VAPOR SHOWS STRONG SHORT WAVE MOVING SEWD ACRS SRN SASK EARLY THIS AFTN...WHICH IS HELPING DRAW THE MONSOONAL MOISTURE PLUME NORTHWARD THRU ID/WY. AT THE SFC...BROAD HIGH IS LOCATED OVER THE NRN PLAINS WITH RETURN FLOW ACRS ERN WY AND FAR WRN SD. MAIN FCST CONCERN WILL PCPN CHANCES TONIGHT AS UPR WAVE MOVES THRU THE NRN PLAINS. THRU TONIGHT...SELY BL FLOW WILL RESULT IN MLCAPES APPROACHING 2000J/KG ACRS FAR SWRN SD AND NERN WY BY LATE THIS AFTN. AS AFOREMENTIONED SHORT WAVE MOVES INTO ERN MT...LARGE SCALE ASCENT WILL PROVIDE LIFT NECESSARY FOR TSTMS TO DEVELOP ACRS OUR FAR WRN ZONES LATE THIS AFTN. AS SELY BL FLOW INCREASES EVEN MORE INTO THE EVE HOURS...SHEAR WILL BE QUITE SUFFICIENT FOR SUPERCELLS GENERALLY WEST OF THE BLKHLS. AS SHORT WAVE CONTINUES ITS SEWD MOVEMENT INTO THE WRN DAKOTAS OVERNIGHT...EXPECT A CLUSTER OF STORMS POSSIBLE FORMING INTO AN MCS TO MOVE ACRS WRN SD. PRECIPITABLE WATERS GENERALLY ABOVE 125% OF NORMAL COULD LEAD TO LOCALLY HEAVY RAINS IN SPOTS. WED...CONVECTION COULD STILL BE ONGOING IN THE MRNG ACRS SCNTRL SD BEFORE SHORT WAVE EXITS THE AREA. CDFNT SINKING SWD INTO THE NRN PLAINS BEHIND THE WAVE WILL ALLOW COOLER AIR TO FILTER IN. BEST CHANCE FOR STORMS WILL BE ACRS THE SRN HALF OF ZONES WHERE BEST INSTABILITY LIES...BUT ENTIRE AREA SHOULD DRY OUT WED EVE AS SFC HIGH SETTLES INTO THE NRN PLAINS. THU...SFC HIGH WILL SHIFT EWD INTO THE UPR MIDWEST WITH RETURN FLOW ACRS OUR WRN ZONES...WHERE BEST CHC FOR AFTN/EVE CONVECTION WILL ALSO PREVAIL. EXTENDED...AN UPPER LEVEL RIDGE FRIDAY OVER THE EAST SLOPES OF THE ROCKIES WILL SHIFT INTO THE CENTRAL US FOR THE WEEKEND...AND THEN FLATTEN EARLY NEXT WEEK. IT HAD LOOKED LIKE THE WEEKEND COULD BE MAINLY DRY...BUT NOW RMOP/ECMWF/GFS SUGGEST WEAKNESSES ROTATING THROUGH RIDGE WILL BE ENOUGH TO SUPPORT SMALL CHANCES FOR TSRA EACH DAY. TEMPERATURES WILL BE NEAR NORMAL. && .AVIATION...VFR CONDITIONS LATE THIS AFTERNOON WILL GIVE WAY TO CONVECTIVE ACTIVITY OVER MT/WY THIS EVENING...WHICH MAY TURN INTO A COMPLEX TONIGHT AS IT MOVES ACROSS PORTIONS OF THE DAKOTAS. LOCALIZED MVFR CIGS/VSBYS DUE TO THE STORMS ARE EXPECTED...WITH A POTENTIAL MVFR SC DECK BEHIND THE OUTFLOW IN SD THAT DEVELOPS AND MOVES EAST OF THE CWA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1148 AM MDT TUE AUG 5 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1148 AM MDT (1248 PM CDT) TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH NORTHEASTERN WYOMING LATE THIS AFTERNOON AND EVENING...THEN MOVE ACROSS WESTERN SOUTH DAKOTA TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BE SEVERE LATE THIS AFTERNOON AND EVENING...PRIMARILY ACROSS NORTHEASTERN WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY AS THE STORMS MOVE ACROSS THE BLACK HILLS REGION LATER THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING FOR NORTHEAST WYOMING...AND MUCH OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...PARTICULARLY OVER FAR SOUTHWEST SOUTH DAKOTA NEAR THE NEBRASKA BORDER. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR VARIOUS PARTS OF THE AREA FROM THURSDAY THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
927 PM MDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM LIGHTNING 4 ENE STURGIS 44.43N 103.44W
08/05/2008 MEADE SD PUBLIC
*** 3 INJ *** LIGHTNING STRUCK THREE PEOPLE AT THE
GLENCOE CAMP RESORT TICKET BOOTH.
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1037 PM MDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 8 S WALL 43.88N 102.24W
08/05/2008 M66 MPH PENNINGTON SD MESONET
MEASURED BY PINNACLES RAWS SITE.
0820 PM TSTM WND GST 2 S RAPID CITY 44.05N 103.23W
08/05/2008 M59 MPH PENNINGTON SD BROADCAST MEDIA
MEASURED BY KELO TV MESONET ON SOUTH SIDE OF RAPID CITY
NEAR FAIRMONT STREET.
&&
BUNKERSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1054 PM MDT TUE AUG 5 2008 SDZ012-024-025-028-072-073-WYZ056-057-071-060600- BUTTE-CENTRAL BLACK HILLS-NORTHEASTERN CROOK-NORTHERN BLACK HILLS- NORTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS- STURGIS/PIEDMONT FOOT HILLS-WESTERN CROOK-WYOMING BLACK HILLS- 1054 PM MDT TUE AUG 5 2008 ...THUNDERSTORMS DEVELOPING OVER THE NORTHERN BLACK HILLS... AT 1050 PM MDT...THUNDERSTORMS WERE DEVELOPING OVER THE NORTHERN BLACK HILLS...AND MOVING SLOWLY SOUTHEAST. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO MARBLE HAIL...OCCASIONAL LIGHTNING... AND BRIEF HEAVY RAINS. AREAS AFFECTED INCLUDE SPEARFISH...LEAD... DEADWOOD...AND STURGIS. BUNKERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1059 PM MDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 8 NW ROCKYPOINT 44.99N 105.20W
08/05/2008 M1.00 INCH CAMPBELL WY TRAINED SPOTTER
71 MPH RECORDED WIND. VEGITATION SREADED. 20 FT FLAG POLE
BLOWN AWAY.
0620 PM HAIL 4 W SPEARFISH 44.50N 103.94W
08/05/2008 M1.75 INCH LAWRENCE SD PUBLIC
RECIEVED GOLFBALL SIZE HAIL AND 4.00 RAINFALL. HOUSE HAD
3 WINDOWS BROKEN BY HAIL. REPORT REWCIEVED FROM COOP 8 W.
0620 PM HAIL 6 W SPEARFISH 44.50N 103.98W
08/05/2008 M1.75 INCH LAWRENCE SD PUBLIC
GOLFBALL SIZE HAIL. WIND EQUIPMENT BROKE AT 65 MPH. 2
BROKEN WINDOWS IN HOUSE. 4 INCH RAIN GAUGE OVERRAN.
REPORT RECIEVED FROM COOP 8 W.
&&
KCLARKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1103 PM MDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 NW COLONY 44.91N 104.21W
08/05/2008 E0.75 INCH CROOK WY PUBLIC
0520 PM HAIL 8 W ROCKYPOINT 44.90N 105.26W
08/05/2008 E1.75 INCH CAMPBELL WY PUBLIC
0530 PM TSTM WND GST 12 W COLONY 44.87N 104.40W
08/05/2008 E65.00 MPH CROOK WY PUBLIC
WIND GUSTS ESTIMATED BETWEEN 530 PM AND 540 PM MDT. SOME
DAMAGE OCCURRED.
0530 PM HAIL 12 W COLONY 44.87N 104.40W
08/05/2008 E1.25 INCH CROOK WY PUBLIC
HAIL LASTED FROM 530 PM TO 540 PM MDT.
0545 PM HAIL 8 NE ALVA 44.77N 104.32W
08/05/2008 E1.00 INCH CROOK WY TRAINED SPOTTER
0545 PM HAIL 15 NW OSHOTO 44.75N 105.17W
08/05/2008 E0.75 INCH CAMPBELL WY PUBLIC
0600 PM HAIL 12 SE GILLETTE 44.17N 105.33W
08/05/2008 E0.75 INCH CAMPBELL WY PUBLIC
0615 PM TSTM WND GST 2 NE ROCKYPOINT 44.92N 105.07W
08/05/2008 E70.00 MPH CROOK WY TRAINED SPOTTER
0615 PM HAIL 2 NE ROCKYPOINT 44.92N 105.07W
08/05/2008 E0.75 INCH CROOK WY TRAINED SPOTTER
0615 PM HAIL 8 NW ROCKYPOINT 44.99N 105.20W
08/05/2008 M1.00 INCH CAMPBELL WY TRAINED SPOTTER
71 MPH RECORDED WIND. VEGITATION SREADED. 20 FT FLAG POLE
BLOWN AWAY.
0617 PM HAIL 7 SSE ROZET 44.18N 105.17W
08/05/2008 E1.00 INCH CAMPBELL WY TRAINED SPOTTER
0617 PM HAIL NNE ALADDIN 44.64N 104.18W
08/05/2008 E1.50 INCH CROOK WY TRAINED SPOTTER
0617 PM TSTM WND GST NNE ALADDIN 44.64N 104.18W
08/05/2008 E70.00 MPH CROOK WY TRAINED SPOTTER
0620 PM HAIL 13 SSE ROZET 44.10N 105.12W
08/05/2008 E1.50 INCH CAMPBELL WY TRAINED SPOTTER
0620 PM TSTM WND GST 10 W SPEARFISH 44.50N 104.06W
08/05/2008 E60.00 MPH CROOK WY TRAINED SPOTTER
0620 PM HAIL 10 W SPEARFISH 44.50N 104.06W
08/05/2008 E1.00 INCH CROOK WY TRAINED SPOTTER
0620 PM HAIL 6 W SPEARFISH 44.50N 103.98W
08/05/2008 M1.75 INCH LAWRENCE SD PUBLIC
GOLFBALL SIZE HAIL. WIND EQUIPMENT BROKE AT 65 MPH. 2
BROKEN WINDOWS IN HOUSE. 4 INCH RAIN GAUGE OVERRAN.
REPORT RECIEVED FROM COOP 8 W.
0620 PM HAIL 4 W SPEARFISH 44.50N 103.94W
08/05/2008 M1.75 INCH LAWRENCE SD PUBLIC
RECIEVED GOLFBALL SIZE HAIL AND 4.00 RAINFALL. HOUSE HAD
3 WINDOWS BROKEN BY HAIL. REPORT REWCIEVED FROM COOP 8 W.
0620 PM HAIL 6 W SPEARFISH 44.50N 103.98W
08/05/2008 M1.25 INCH LAWRENCE SD CO-OP OBSERVER
HAIL ON ROADS MEASURED 12 INCHES DEEP AND 24 INCHES DEEP
IN THE DITCHES. HOUSE HAD 3 WINDOWS BROKEN. RAINFALL 1.30
0630 PM HAIL 8 W SPEARFISH 44.50N 104.02W
08/05/2008 E1.25 INCH LAWRENCE SD TRAINED SPOTTER
WIND DRIVEN HAIL BROKE THREE WINDOWS
0630 PM HAIL DEVILS TOWER 44.59N 104.71W
08/05/2008 E1.75 INCH CROOK WY TRAINED SPOTTER
0630 PM HAIL BEULAH 44.53N 104.08W
08/05/2008 E1.50 INCH CROOK WY PUBLIC
0643 PM HAIL SPEARFISH 44.50N 103.86W
08/05/2008 E0.88 INCH LAWRENCE SD LAW ENFORCEMENT
0643 PM TSTM WND GST 5 W SPEARFISH 44.50N 103.96W
08/05/2008 M67.00 MPH LAWRENCE SD TRAINED SPOTTER
0643 PM HAIL 5 W SPEARFISH 44.50N 103.96W
08/05/2008 E1.25 INCH LAWRENCE SD TRAINED SPOTTER
0702 PM HAIL 12 SW SUNDANCE 44.28N 104.55W
08/05/2008 E1.00 INCH CROOK WY PUBLIC
0704 PM HAIL 10 SW SUNDANCE 44.30N 104.52W
08/05/2008 E0.75 INCH CROOK WY PUBLIC
0723 PM HAIL 14 NE UPTON 44.25N 104.43W
08/05/2008 E1.00 INCH CROOK WY TRAINED SPOTTER
0728 PM HAIL LEAD 44.35N 103.77W
08/05/2008 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
0728 PM LIGHTNING 4 ENE STURGIS 44.43N 103.44W
08/05/2008 MEADE SD PUBLIC
*** 3 INJ *** LIGHTNING STRUCK THREE PEOPLE AT THE
GLENCOE CAMP RESORT TICKET BOOTH.
0730 PM TSTM WND GST 9 NW CLARETON 43.80N 104.81W
08/05/2008 E60.00 MPH WESTON WY TRAINED SPOTTER
0730 PM HAIL 12 WNW FOUR CORNERS 44.16N 104.35W
08/05/2008 E1.00 INCH WESTON WY TRAINED SPOTTER
0735 PM HAIL LEAD 44.35N 103.77W
08/05/2008 E1.50 INCH LAWRENCE SD CO-OP OBSERVER
0750 PM HAIL 10 SSE DEADWOOD 44.24N 103.67W
08/05/2008 E0.75 INCH LAWRENCE SD TRAINED SPOTTER
0815 PM HAIL 22 W CUSTER 43.77N 104.04W
08/05/2008 E0.75 INCH CUSTER SD PUBLIC
0819 PM TSTM WND GST ELLSWORTH AFB 44.15N 103.10W
08/05/2008 M64.00 MPH MEADE SD OTHER FEDERAL
0820 PM TSTM WND GST 3 N BOX ELDER 44.16N 103.07W
08/05/2008 E70.00 MPH MEADE SD NWS EMPLOYEE
0820 PM TSTM WND GST 2 S RAPID CITY 44.05N 103.23W
08/05/2008 M59.00 MPH PENNINGTON SD BROADCAST MEDIA
MEASURED BY KELO TV MESONET ON SOUTH SIDE OF RAPID CITY
NEAR FAIRMONT STREET.
0826 PM TSTM WND GST RAPID CITY AIRPORT 44.04N 103.06W
08/05/2008 M69.00 MPH PENNINGTON SD OFFICIAL NWS OBS
0845 PM TSTM WND GST 23 NW EDGEMONT 43.53N 104.15W
08/05/2008 E60.00 MPH WESTON WY TRAINED SPOTTER
0850 PM TSTM WND GST 7 SW HERMOSA 43.77N 103.29W
08/05/2008 E60.00 MPH CUSTER SD TRAINED SPOTTER
0930 PM TSTM WND GST 8 S WALL 43.88N 102.24W
08/05/2008 M66.00 MPH PENNINGTON SD MESONET
MEASURED BY PINNACLES RAWS SITE.
&&
NWS RAPID CITYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1130 PM MDT TUE AUG 5 2008 SDZ012-024-025-028-072-073-WYZ056-057-071-060800- BUTTE-CENTRAL BLACK HILLS-NORTHEASTERN CROOK-NORTHERN BLACK HILLS- NORTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS- STURGIS/PIEDMONT FOOT HILLS-WESTERN CROOK-WYOMING BLACK HILLS- 1054 PM MDT TUE AUG 5 2008 ...THUNDERSTORMS MOVING OVER THE NORTHERN BLACK HILLS... AT 1130 PM MDT...THUNDERSTORMS WERE DEVELOPING OVER THE NORTHERN BLACK HILLS...AND MOVING SLOWLY SOUTHEAST. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO MARBLE HAIL...OCCASIONAL LIGHTNING...AND BRIEF HEAVY RAINS. AREAS AFFECTED INCLUDE SPEARFISH...LEAD... DEADWOOD...AND STURGIS. THE THUNDERSTORMS WILL REMAIN OVER THE NORTHERN BLACK HILLS THROUGH 1 AM MDT.
The Rapid City radar (KUDX), 130 km away, was scanning. The volume nearest the first event began at 07:01 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123670, 123672, 123673.